Colorado, 2016Flash Flooding in Colorado, July 22, 2016
July 22, 2016 · NWS GJT · 2 events in 1 county or zone
Residual monsoonal moisture combined with the passage of a couple of embedded disturbances led to heavy rain-producing showers and thunderstorms across western Colorado. The abundance of rainfall resulted in flash flooding in portions of Garfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual monsoonal moisture combined with the passage of a couple of embedded disturbances led to heavy rain-producing showers and thunderstorms across western Colorado. The abundance of rainfall resulted in flash flooding in portions of Garfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:45 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 22, 1:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
245 PM MDT FRI JUL 22 2016
.SHORT TERM...(Tonight through Saturday night)
Issued at 245 PM MDT Fri Jul 22 2016
This afternoon, moisture remains deep but has eroded somewhat.
There are two disturbances helping to enhance thunderstorms. Weak
sheared energy over the south helped storms fire there first this
early afternoon. Storms across the south and central have a slow
storm motion to the ENE at 5-10mph. These storms are showing a
tendency to hug the higher terrain and thus could produce locally
heavy rain. Some areas have saturated soils, such as along hwy 145
between Placerville and Telluride. Crested Butte area too got
over an inch of rain Thursday afternoon. The second disturbance is
tracking W-E across the north this evening. These storms are in a
drier environment and are moving faster to the east at 10 mph. So
these storms threaten more wind but less threat of heavy rain
accumulations.
The forcing from the two disturbances all seems to end around
midnight tonight with subsidence into Saturday morning. Moisture
erodes further on Saturday with a disturbance timed to pass over
the north late afternoon into the evening. So chances of localized
flooding diminish but do not come to an end.
Afternoon temperatures remain about 8 degrees above normal while
morning lows will be above normal central and south, below normal
north in the drier air.
.LONG TERM...(Sunday through Friday)
Issued at 245 PM MDT Fri Jul 22 2016
The subtropical ridge will be centered over the Four Corners on
Sunday. This further limits available moisture, so late-day
convection will favor the southern and central high country.
Monday a Pacific trough works onshore and into the Great Basin.
The resulting SW flow helps moisture and late-day storm coverage to
increase a bit.
Tuesday the trough moves onto the High Plains and the ridge takes
full control of the region. This brings dry and warm conditions
with only isolated storms expected over the southern mountains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon)
Issued at 245 PM MDT Fri Jul 22 2016
Scattered thunderstorm activity continues across the forecast area
through 03z threatening all TAF sites with brief MVFR conditions
in showers. Isolated storms could continue until 06z. Otherwise
VFR conditions dominate until 18z. Saturday afternoon
thunderstorms look to favor the north including KVEL.
&&
.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&
SHORT TERM...Joe
LONG TERM...Joe
AVIATION...Joe
Hazardous weather outlook, Jul 22, 5:25 AM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 AM MDT FRI JUL 22 2016
COZ001>014-017>023-UTZ022>025-027>029-230030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
625 AM MDT FRI JUL 22 2016
CORRECTED FOR DUPLICATE WORD
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORM DEVELOPMENT...MAXIMIZED IN COVERAGE THIS
AFTERNOON AND EARLY EVENING...WILL BE POSSIBLE OVER THE NEXT 24
HOURS. THE SLOW MOVEMENT OF STORMS COMBINED WITH HEAVY RAINFALL
COULD LEAD TO LOCALIZED FLOODING WITH NORMALLY DRY WASHES FILLING
WITH WATER. DRIVING CONDITIONS COULD ALSO BE IMPACTED UNDER AREAS
OF HEAVY RAIN WITH REDUCED VISIBILITY AND HEAVY RUNOFF AND PONDING
OF WATER ON THE ROADWAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SHIFT IN THE PATTERN WILL PUSH THE MAIN PLUME OF MONSOON
MOISTURE EAST ON LATE THIS EVENING. THIS WILL SIGNAL A GRADUAL
DOWNTURN IN THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND WITH MUCH
DRIER CONDITIONS AND WARMING EXPECTED BY THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR LOCALIZED FLOODING OR
RELAY RAINFALL REPORTS.
In the hours before
Local storm report, Jul 22, 2:44 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
344 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND GST 14 SSE RANDLETT 40.06N 109.69W
07/22/2016 M51 MPH UINTAH UT MESONET
MESONET STATION 14 SE RANDLETT /UBORY/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMSpecial weather statement, Jul 22, 3:38 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 PM MDT FRI JUL 22 2016
COZ001-002-013-222330-
FLAT TOPS CO-CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
438 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOFFAT AND
NORTHWESTERN RIO BLANCO COUNTIES UNTIL 530 PM MDT...
AT 438 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF RANGELY...OR 43 MILES SOUTHEAST OF VERNAL...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
SOME HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RANGELY...MAYBELL...ELK SPRINGS...JUNIPER SPRINGS...BLUE MOUNTAIN...
MASSADONA AND SUNBEAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4002 10897 4021 10896 4065 10810 4042 10792
4008 10865
TIME...MOT...LOC 2238Z 239DEG 47KT 4019 10878
TGRSpecial weather statement, Jul 22, 4:14 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 PM MDT FRI JUL 22 2016
UTZ022-027>029-230000-
CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS UT-
SOUTHEAST UTAH UT-ARCHES/GRAND FLAT UT-
514 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN AND
SOUTHWESTERN GRAND COUNTIES UNTIL 600 PM MDT...
AT 514 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES NORTH OF CANYONLANDS NATIONAL PARK TO
14 MILES EAST OF FRY CANYON. MOVEMENT WAS EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CANYONLANDS NATIONAL PARK AND DEAD HORSE POINT STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3797 11009 3799 11001 3807 11005 3819 10988
3832 10996 3835 10994 3839 11003 3842 11001
3846 11004 3848 11000 3851 11005 3856 10999
3858 11006 3861 11000 3861 11007 3862 11005
3879 11011 3882 10965 3756 10963 3754 11007
TIME...MOT...LOC 2314Z 266DEG 8KT 3861 10993 3771 10991
EHLocal storm report, Jul 22, 4:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM NON-TSTM WND GST 3 ESE RIFLE 39.53N 107.72W
07/22/2016 M43 MPH GARFIELD CO ASOS
ASOS STATION RIFLE GARFIELD COUNTY AIRPORT
/RIL/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMLocal storm report, Jul 22, 4:37 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM NON-TSTM WND GST 17 NW MOAB 38.76N 109.75W
07/22/2016 M40 MPH GRAND UT ASOS
ASOS STATION CANYONLANDS FIELD AIRPORT
/CNY/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMSpecial weather statement, Jul 22, 4:37 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 PM MDT FRI JUL 22 2016
COZ001-002-013-230015-
FLAT TOPS CO-CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
537 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOFFAT COUNTY UNTIL
615 PM MDT...
AT 536 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 31
MILES NORTHEAST OF RANGELY...OR 43 MILES WEST OF CRAIG...MOVING EAST
AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MAYBELL...ELK SPRINGS...JUNIPER SPRINGS AND SUNBEAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4029 10843 4050 10851 4066 10795 4037 10782
TIME...MOT...LOC 2336Z 256DEG 16KT 4041 10837
EH
Flash Flood, Garfield
- When
- July 22, 5:00 PM MST to 5:30 PM MST
- Where
- Garfield County, 8.63 mi N of Silt to 8.7 mi N of Silt
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 39.673, -107.698
A small segment of Highway 325 in Rifle Falls State Park was washed out by a flash flood caused by heavy rainfall.
Flash Flood, Garfield
- When
- July 22, 6:00 PM MST to 6:30 PM MST
- Where
- Garfield County, 10.75 mi W of Grand Vly to 10.56 mi W of Grand Vly
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.443, -108.251
Heavy rainfall quickly eroded part of Conn Creek Road, County Road 213, at mile marker 2. Two miles up the road, several vehicles got stuck and remained there until county road and bridge workers could get to the scene to assist with extraction.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683075, 683080.